Oklahoma, 2022

Hail in Oklahoma, May 15, 2022

May 15, 2022 · NWS TSA · 29 events in 11 counties and zones

Scattered strong to severe thunderstorms developed near an outflow boundary across northeastern Oklahoma during the early morning hours of the 15th. The strongest thunderstorms produced large hail up to ping pong ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$580,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered strong to severe thunderstorms developed near an outflow boundary across northeastern Oklahoma during the early morning hours of the 15th. The strongest thunderstorms produced large hail up to ping pong ball size. Additional strong to severe thunderstorms developed during the afternoon and evening hours, along a southward-moving outflow boundary from earlier thunderstorms that moved through southwestern Missouri and northwestern Arkansas. The atmosphere along and south of this outflow boundary in eastern Oklahoma had become very unstable by the afternoon, and combined with strong deep layer wind shear across the area, an environment supportive of supercells was in place as the storms developed. Several supercells moved across the region, producing large hail up to softball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 11:38 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 14, 11:38 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1238 AM CDT Sun May 15 2022

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 904 PM CDT Sat May 14 2022

An isolated thunderstorm or two will remain possible across northwest
Arkansas this evening given the unstable air-mass in place. Hail to
the size of quarters will be possible in the stronger storms. A few
additional thunderstorms will also be possible across northeast Oklahoma
through the overnight hours.

Taking a quick look at some of the latest CAM guidance for Sunday,
it appears a cluster of storms will likely clip far northeast Oklahoma
and northwest Arkansas during the early afternoon hours with a
hail/damaging wind threat. Additional thunderstorms will likely
develop along the western flank of outflow boundary across portions
of northeast Oklahoma and these storms could be more scattered in
nature. Given the extremely unstable air-mass expected, coupled
with increasing deep layer shear, these storms will be capable of
very large hail and damaging winds through the afternoon hours.
Thunderstorm chances have be updated, including severe thunderstorm
probabilities to reflect current thinking. Update has been sent.

&&

.LONG TERM...
(Sunday through Saturday)
Issued at 100 PM CDT Sat May 14 2022

The greatest potential for severe weather across portions of
eastern Oklahoma and western Arkansas during this forecast
period will take shape Sunday afternoon and evening. A cold
front is poised to move into the moist and unstable airmass
in place across the region Sunday afternoon. This cold front
will be further enhanced by a decaying MCS as it approaches from
the north. As we move into the afternoon hours, thunderstorms
are expected to be ongoing near the front across southeast
Kansas and southern Missouri. These storms are expected to
congeal into a line near the front as it moves into northeast
Oklahoma and northwest Arkansas. These storms will have the
potential to become severe with wind gusts to around 70 mph
the main concern. Large hail will also be a concern especially
early in the event when the cells will be more discrete. The
potential is expected to be rather low with this event. However,
like the hail threat, the tornado potential will be at its peak
when discrete cells are more present. The thunderstorms are expected
to spread south across the area Sunday evening and should
be mostly out of the area by late Sunday night.

The cold front responsible for the Sunday storms is forecast to
stall across north Texas on Monday before returning back north
across the area as a warm front Monday night into Tuesday. Scattered
showers and storms will be possible across portions of northeast
Oklahoma and northwest Arkansas in association with this feature
Monday night into Tuesday morning.

There will be another chance of showers and storms across portions
of the area on Wednesday night as a mid-level shortwave moves
across the region.

The timing of the late week/weekend system is uncertain. However,
more showers and storms are forecast Friday night into
Saturday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Sun May 15 2022

A few scattered strong thunderstorms are lingering across
northeast Oklahoma, but should weaken over the next couple of
hours. VFR conditions are mostly expected through the afternoon
with the exception of some fog developing across northwest
Arkansas sites this morning. Thunderstorms are then expected to
develop ahead of a frontal boundary that will move through the
area during the afternoon and evening. The boundary will also bring
a shift to northerly winds around 10 knots.

Bowlan

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  59  81  62 /  50  40   0  20
FSM   90  64  83  63 /  50  60   0  10
MLC   90  62  83  64 /  30  60   0  10
BVO   87  57  80  60 /  50  20   0  20
FYV   88  58  81  59 /  70  60   0  10
BYV   85  59  78  58 /  70  60   0  10
MKO   88  60  80  62 /  50  60   0  20
MIO   83  57  78  59 /  70  40   0  20
F10   90  60  80  63 /  50  50   0  10
HHW   91  65  86  65 /  20  40   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...12
LONG TERM....10
AVIATION...04
Hazardous weather outlook, May 14, 8:00 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
900 PM CDT Sat May 14 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
900 PM CDT Sat May 14 2022

...SEVERE STORMS EXPECTED ON SUNDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.

THUNDERSTORM WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Northeast Oklahoma and northwest Arkansas.
    ONSET...Ongoing.

DISCUSSION...

Isolated thunderstorms persist across portions of northwest Arkansas
this evening.  A few of these storms could be strong to marginally
severe with hail to the size of quarters through late evening. A few
additional thunderstorms may develop overnight across northeast
Oklahoma and northwest Arkansas.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential.
MONDAY thru WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.

EXTENDED DISCUSSION...

An enhanced risk of severe storms is forecast Sunday afternoon
and evening across northeast Oklahoma and northwest Arkansas, in
association with an approaching cold front. Wider swaths of
damaging winds to near 70 mph will be the primary threat as storms
are expected to organize into a complex and drop south through the
region. Initial more cellular development near the Kansas and
Missouri borders will also pose a very large hail and low but non-
zero tornado threat. The severe threat should begin to wane south of
I-40 as instability decreases during the overnight hours.

Storm chances return Monday night into Tuesday morning as a warm
front lifts north into the region. These storms will pose a
limited severe risk. Low storm potential is also forecast Tuesday
night near the Kansas and Missouri borders and again on Wednesday
night across the region, all carrying a limited severe risk.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 14, 7:14 PM CST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
814 PM CDT Sat May 14 2022

ARZ011-150145-
Madison AR-
814 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southeastern Madison
County through 845 PM CDT...

At 814 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
east of Witter, moving southwest at 10 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Boston...                         Red Star...
Weathers...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3595 9349 3593 9349 3592 9351 3588 9351
      3588 9352 3584 9352 3581 9359 3597 9370
      3604 9354 3596 9348
TIME...MOT...LOC 0114Z 060DEG 8KT 3594 9356

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, May 14, 8:02 PM CST, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
902 PM CDT Sat May 14 2022

ARZ010-150230-
Washington AR-
902 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of north central
Washington County through 930 PM CDT...

At 902 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
south of Tontitown, moving south at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Farmington...                     Tontitown...
Greenland...                      Drake Field Airport...
Johnson...                        Wheeler...
Savoy...

This includes Interstate 49 between mile markers 58 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3599 9412 3605 9440 3614 9435 3614 9434
      3618 9434 3619 9433 3618 9413
TIME...MOT...LOC 0202Z 006DEG 7KT 3612 9426

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 14, 11:47 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1247 AM CDT Sun May 15 2022

OKZ064-150615-
Creek OK-
1247 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of southwestern Creek
County through 115 AM CDT...

At 1247 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
north of Stroud, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Bristow...                        Depew...
Slick...                          Shamrock...
Milfay...

This includes Interstate 44 between mile markers 178 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3594 9662 3593 9626 3564 9628 3564 9642
      3568 9662
TIME...MOT...LOC 0547Z 284DEG 30KT 3582 9668

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MAB
Special weather statement, May 15, 12:12 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
112 AM CDT Sun May 15 2022

OKZ054-150645-
Osage OK-
112 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of central Osage County
through 145 AM CDT...

At 111 AM CDT, Doppler radar indicated a strong thunderstorm 4 miles
east of Fairfax, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Pawhuska...                       Hominy...
Wynona...                         Pershing...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3648 9670 3649 9671 3650 9671 3669 9666
      3666 9625 3637 9631 3644 9671 3644 9672
      3646 9672
TIME...MOT...LOC 0611Z 280DEG 22KT 3658 9663

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MAB
Special weather statement, May 15, 12:32 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
132 AM CDT Sun May 15 2022

OKZ060-064-066-067-070-150700-
Tulsa OK-Muskogee OK-Okmulgee OK-Creek OK-Wagoner OK-
132 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northeastern Creek,
northwestern Wagoner, northeastern Okmulgee, northwestern Muskogee
and southeastern Tulsa Counties through 200 AM CDT...

At 131 AM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Sapulpa, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Bixby...
Sapulpa...                        Jenks...
Glenpool...                       Coweta...
Catoosa...                        Haskell...
Kiefer...                         Mounds...
Kellyville...                     Jenks Riverside Airport...
Stonebluff...                     Oneta...
Liberty...                        Gray...
Hectorville...                    Leonard...

This includes Interstate 44 between mile markers 205 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 9611 3616 9562 3615 9561 3574 9572
      3587 9627
TIME...MOT...LOC 0631Z 294DEG 32KT 3601 9605

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAB

The radar

The Tulsa radar (KINX), 40 km away, was scanning. The volume nearest the first event began at 06:49 UTC.

Open the radar archive at this moment

Event by event

29 hail. Local standard time, as filed.

Hail, Tulsa

When
May 15, 12:48 AM CST to 12:50 AM CST
Where
Tulsa County, 4 mi ENE of Glenpool
Measured
1 in hail
Reported by
Public
Coordinates
35.972, -95.934

Hail, Tulsa

When
May 15, 12:54 AM CST
Where
Tulsa County, 2.76 mi N of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
35.990, -95.880

Hail, Tulsa

When
May 15, 12:55 AM CST
Where
Tulsa County, 3.05 mi SW of Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.020, -95.820

Hail, Wagoner

When
May 15, 1:19 AM CST
Where
Wagoner County, 1.12 mi E of Oneta
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -95.700

Hail, Delaware

When
May 15, 1:40 AM CST
Where
Delaware County, 2.07 mi S of Grove
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.550, -94.770

Ping pong ball size hail damaged homes and vehicles.

Hail, Adair

When
May 15, 1:52 PM CST
Where
Adair County, 2.22 mi S of Baron
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.888, -94.617

Ping pong ball size hail damaged homes and vehicles.

Hail, Cherokee

When
May 15, 3:20 PM CST
Where
Cherokee County, 2.98 mi NNE of Pettit
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.810, -94.950

Hail, Cherokee

When
May 15, 3:23 PM CST
Where
Cherokee County, 2.15 mi SSW of Barber
Measured
2 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.740, -94.880

Hen egg size hail damaged homes and vehicles.

Hail, Muskogee

When
May 15, 3:28 PM CST
Where
Muskogee County, Muskogee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.750, -95.370

Hail, Muskogee

When
May 15, 4:01 PM CST
Where
Muskogee County, 3.44 mi ESE of Muskogee Davis Arpt
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.660, -95.310

Golf ball size hail damaged homes and vehicles.

Hail, Muskogee

When
May 15, 4:04 PM CST
Where
Muskogee County, 3.64 mi ESE of Muskogee Davis Arpt
Measured
2 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.650, -95.310

Hen egg size hail damaged homes and vehicles.

Hail, Sequoyah

When
May 15, 4:20 PM CST
Where
Sequoyah County, 1.49 mi SSE of Sallisaw
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
35.450, -94.790

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Okfuskee

When
May 15, 4:27 PM CST
Where
Okfuskee County, 0.35 mi NNW of Okemah Arpt
Measured
2.5 in hail
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
35.435, -96.282

Tennis ball size hail damaged homes and vehicles.

Hail, Okfuskee

When
May 15, 4:30 PM CST
Where
Okfuskee County, 1.38 mi S of Okemah
Measured
2.5 in hail
Property damage
$35,000
Reported by
Public
Coordinates
35.410, -96.300

Tennis ball size hail damaged homes and vehicles.

Hail, Okfuskee

When
May 15, 4:30 PM CST
Where
Okfuskee County, 3.12 mi SE of Okemah Arpt
Measured
4.5 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.395, -96.245

Softball size hail damaged homes and vehicles.

Hail, Haskell

When
May 15, 4:32 PM CST
Where
Haskell County, 0.5 mi N of Keota
Measured
1.75 in hail
Property damage
$30,000
Reported by
Public
Coordinates
35.257, -94.921

Golf ball size hail damaged homes and vehicles.

Hail, Okfuskee

When
May 15, 4:33 PM CST
Where
Okfuskee County, 3.31 mi SE of Okemah Arpt
Measured
3 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
35.391, -96.247

Hail larger than baseball size damaged homes and vehicles.

Hail, Sequoyah

When
May 15, 4:46 PM CST
Where
Sequoyah County, 0.56 mi E of Gore
Measured
2.5 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
35.530, -95.110

Tennis ball size hail damaged homes, businesses, and vehicles.

Hail, Sequoyah

When
May 15, 4:52 PM CST
Where
Sequoyah County, 3.94 mi SE of Gore
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.490, -95.070

Hail, Le Flore

When
May 15, 4:57 PM CST
Where
Le Flore County, 1.1 mi N of Brazil
Measured
1.25 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.166, -94.770

Half dollar size hail damaged homes and vehicles.

Hail, Le Flore

When
May 15, 5:16 PM CST
Where
Le Flore County, Wister
Measured
1.75 in hail
Property damage
$50,000
Reported by
Public
Coordinates
34.970, -94.720

Golf ball size hail damaged homes, businesses, and vehicles.

Hail, Tulsa

When
May 15, 5:44 PM CST
Where
Tulsa County, 3.23 mi SSE of Broken Arrow Arpk
Measured
1 in hail
Reported by
Public
Coordinates
36.010, -95.840

Hail, Wagoner

When
May 15, 5:45 PM CST
Where
Wagoner County, 1.12 mi WSW of Coweta Easley Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
35.993, -95.588

Hail, Le Flore

When
May 15, 5:49 PM CST
Where
Le Flore County, 2.32 mi ESE of Brazil
Measured
1.75 in hail
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.133, -94.735

Golf ball size hail damaged homes and vehicles.

Hail, Mayes

When
May 15, 6:05 PM CST
Where
Mayes County, 0.99 mi SSW of Locust Grove
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
36.187, -95.177

Hail up to golf ball size damaged homes and vehicles.

Hail, Cherokee

When
May 15, 6:10 PM CST
Where
Cherokee County, Peggs
Measured
1 in hail
Reported by
Public
Coordinates
36.080, -95.100

Hail, Muskogee

When
May 15, 6:31 PM CST
Where
Muskogee County, 1.32 mi ENE of Neha
Measured
1 in hail
Reported by
Public
Coordinates
35.710, -95.380

Hail, Muskogee

When
May 15, 6:38 PM CST
Where
Muskogee County, 1.12 mi E of West Muskogee
Measured
1.5 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.730, -95.400

Ping pong ball size hail damaged homes and vehicles.

Hail, Le Flore

When
May 15, 8:24 PM CST
Where
Le Flore County, Spiro
Measured
0.75 in hail
Reported by
Public
Coordinates
35.230, -94.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027102, 1030927, 1030928, 1030929, 1030930, 1030944, 1030949, 1030950, 1030948, 1030955, 1030956, 1030961, 1030951, 1030952, 1030953, 1030958, 1030954, 1030957, 1030959, 1030960, 1030962, 1030967, 1030968, 1030963, 1030982, 1030969, 1030975, 1030977, 1030981.